Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

High Heart Rate

Hi, I am a 23 yr old female, in great health very athletic. I work at a local hospital and am running around on my feet for 12hr shifts taking care of my patients. I was working one day and started 2 feel funny. We weren't very busy that day so I was basically just walking at a normal pace. I was having trouble breathing and I felt like my heart was going to jump out of my chest because it was going so fast and hard. I checked my heart rate at it was 130 just walking. I sat down for a few mins and then thought nothing of it. The next day I was working. Again walking at a steady pace. I got very light headed and thought I was going to pass out. I was shaking and breathing very fast and hard. Again I took my heart rate and it was 165. I told a nurse I was working with and she immediately made me sit down take deep breaths and she took my BP. after sitting down for about 45mins my heart rate was only down to 140 and wouldn't go down any lower. They immediately wheeled me down to the ER. Long story short even after my ER visit, and them flooding my veins with 2 bags of IV fluids, my resting heart rate was up in the 120s. I went to see a cariologist here at the hospital and did a stress test, and an Eco. After 9mins of walking on the treadmill my HR was 190. He then put me on beta blockers. This was all back in January of this yr and I am now on 75mg of extended release Toprol. I am extremely tired sometimes sleeping up to 20hrs a day. The toprol for the most part has been keeping it under control, but the longer I am on the meds the more my symptoms start to return. I have a feeling this is either getting worse or my body is just getting used to the meds. The meds also increase my fatigue. I used to workout about 3hrs a day and now I can barely get through a 20min workout and I have to take frequent breaks to catch my breath and let my heart rate slow down some before continuing the workout. So no I have been developing chest pains that radiate through to my back in between my shoulder blades and go up into the sides of my throat and up into my jaw. Also, my feet tend to get very red and puffy looking when I walk or stand for awhile. My cardio doc recently suggested to do a sinus node modification procedure and he referred me to the EP. After speaking the the EP he made it very clear that he was not going to do the procedure until my quality of life is so poor that I can basically not function anymore. I feel like this is progressively getting worse and I am developing more and more symptoms. I want to get this under control before it gets too bad. I am going to go get a second opinion and see if there is more we can do, but I feel like the beta blockers are really just a bandaid not a cure because even just doing little things like putting a load of clothes in the wash or sweeping the floor my heart rate shoots way up. Sometimes even just sitting on the couch reading it jumps way up. Any opinions or suggestions? Should I be concerned about this, because I am but the doctors don't seem to be? As a 23 yr old, my 60 yr old mother has more energy than me and that should be the opposite. Is sinus node modification the way to go? I am ready to get back to my life! Thanks!
6 Responses
612551 tn?1450025775
COMMUNITY LEADER
Given you have advice from specialist there isn't much I would try to add.

I take high dose Metoprolol ER (200 mg a day) to control my HR.  My problem being atrial fibrillation driving a high HR.  With this medication I am able to do light work, even walk up hills (e.g., a walk in the woods) and keep my HR under 150.  Without meds I was running about 130 at rest.

You must have tachycardia, not AFib, and as it sounds to me like the rate is high enough to justify extreem measures, including a pace maker, which you didn't mention, but that may be part of the sinus node modification you mention, I do not know.

Hope others post more helpful inputs.
Avatar universal
beta blockers can tire you out. i also think they can give chest pain and shortness of breath, because it's messing with your blood flow and blood pressure. i think they're hard to handle if you don't have high blood pressure. while they work to lower the heart rate in many people, they don't always work for some. and, after you are on them, you're all "beta-blocked" (as my dr says) and the body gets used to them. i do think it's a hard drug to be on. there are other options, like an ablation, etc, or even biofeedback.

has anyone said anything about a dysautonomia condition? usually there's a reason why your heart is overreacting to exercise/movement, and it can be something having to do with the autonomic system. has anyone mentioned IST (inappropriate sinus tachycardia)? that's when the hr is in normal sinus rhythm, but is inappropriately high for the activity (like walking or loading the laundry, like you mentioned).  

hope you get some relief!
612551 tn?1450025775
COMMUNITY LEADER
Some good points on Beta Blockers.

I had a check-up visit with my Cardiologist last Monday, and given the little time I got we didn't talk about much, but he did say relative to my statement that my rest HR has been going up and is nearing 100, and that even with 200 mg of Metoprolol (BB).  He said some people take 400 mg (no thanks, given the side effects I get from 200 mg).

So I decided to experiment as I have on hand both 225 mg Propafenone and 425 mg Rhytmol SR.  These I had taken in the past in an attempt to convert my AFib with medications.  It didn't happen, so the doc said stop taking them.  

Yesterday evening and this morning I took 1/2 a 225 mg Propafenone and I see my rest HR is hitting in the upper 70s again.  I'll next try moving Metoprolol back first to 100 mg and then to 50 mg while I increase my Propafenone to 225 mg twice a day and watch my HR.  It seems reasonable to me that a medication developed to stop AFib might slow down AFib even if it can't stop it.  As my high HR is due to the AFib coming through to the ventricle, less AFib means lower HR.  

I used to convert to Sinus under the shock treatment, and would then take Propafenone and Warfarin, only, no Toprol, and in those times my rest HR was in the mid 60s.  

Any experience out the among readers of this post on using Propafenone to lower HR, even if AFib persists?  
Avatar universal
yeah it sounds a lot like IST....you should do some research on it over the net...and bring it up to your doctor....
Avatar universal
Beta blockers are a waste of time; they only take the edge off of the arrhythmia.  That is, they make you feel it a little milder.

If the EP suggests a sinus node modification, that means that your heart rate, even though it is quite fast, it is very regular.  What they do is to ablate part of the sinus node to see if it can be corrected.  The sinus node is where the cardiac electrical cycle begins.  Of course there are risks with ablations of the sinus node. That's why the EP will not do the procedure unless you just cannot tolerate the situation.
Avatar universal
Yeah my doc has said it is IST. he was the one who suggested the sinus node modification and then the EP said theres no way until I basically cannot function anymore. I feel like I am getting to that point quite rapidly. What are the chances there is really something else going on and it's not just IST? All these new symptoms worry me. I did not know that beta blockers can cause the chest pain. I am also very forgetful on the beta blockers. I feel like I am living in a daze. Sometimes my husband says I just walk around the house aimlessly and I told him that's because I can't remember what I was going to do. I will be writing notes for school and be writing something completely different than what I am seeing on the page. I have also been running low grade fevers for the past week and a half now. The highest it has been was 99.4. Which isn't that high but high enough to be concerened I think when you are steadily that temp for almost 2 wks. I am all for trying other meds, but I am just not tolerating the beta blockers very well. In response to Jerry's comment, I do think that this justifies more extrememe measures like the sinus node modification and apparantly so did my doc, but one of the reasons the EP doesn't want to do it is bc the chances up having to have a pacemaker put in are high. I guess he doesnt want to have to put a pacemaker in a 23 yr old. Which you know I would rather not have one either, but I need to have somewhat of a normal 23 yr old life you know? Thank you all for your comments and opinions! When I go see my new doc for a second opinion I will mention to her some of the things you all talked about.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.